Ketorolac is frequently used in the ER parenterally for acute and chronic pain control. Ketorolac works as a nonsteroidal anti-inflammatory drug (NSAID). It has demonstrated analgesic efficacy similar to opiates in postoperative pain. Ketorolac is often used at doses above the analgesic ceiling of 10mg, in an attempt to achieve better pain control. The question arises whether doses higher than 10mg actually improve analgesia.

 

A randomized, double-blind trial involving 240 patients was done to assess the analgesic efficacy of ketorolac at 10mg, 15mg, and 30mg (Motov et al. 2016). The study found that the analgesic efficacy was similar at all three of these doses. At higher doses, the risk of side effects, including nausea, vomiting, bleeding, headaches, and lightheadedness, become more concerning, with gastrointestinal bleeding being one of the most concerning adverse effects.

 

In summary, consider using intravenous ketorolac at a dose of 10mg, instead of 15mg or 30mg, in your emergency medicine practice.

 

For more up to date thoughts on ED pain management, follow Sergey Motov on Twitter @PainFreeED and at www.painfree-ed.com.

 

References

 

Hernández-Dı́az, Sonia, and Luis Alberto Garcı́a-Rodrı́guez. “Epidemiologic assessment of the safety of conventional nonsteroidal anti-inflammatory drugs.” The American journal of medicine 110.3 (2001): 20-27.

 

Motov, Sergey, et al. “Comparison of Intravenous Ketorolac at Three Single-Dose Regimens for Treating Acute Pain in the Emergency Department: A Randomized Controlled Trial.” Annals of Emergency Medicine (2016).

 

Peirce, Richard J., Robert J. Fragen, and Donna M. Pemberton. “Intravenous ketorolac tromethamine versus morphine sulfate in the treatment of immediate postoperative pain.” Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy 10.6P2 (1990).

 

Rodríguez, Luis Alberto García, et al. “Risk of hospitalization for upper gastrointestinal tract bleeding associated with ketorolac, other nonsteroidal anti-inflammatory drugs, calcium antagonists, and other antihypertensive drugs.” Archives of Internal Medicine 158.1 (1998): 33-39.

 

Image courtesy of www.sagentpharma.com.